Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Wichita, KS

July 2, 2020Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 10:45 PM CDT for Barton County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2020, 10:45 PM CDT (03:45 UTC)
Expired
Jul 2, 2020, 11:11 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 9:19 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:23 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 2, 9:23 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
923 PM CDT Thu Jul 2 2020

.UPDATE...
Issued at 923 PM CDT Thu Jul 2 2020

Diurnally driven convection, along a diffuse outflow boundary has led
to convection propagating to the NW towards the convective complex
currently moving east out of NW KS. The bigger concern, now, is the
strong/severe complex of storms moving E into KHYS and what is the
path of this complex of storms late this evening and overnight.

Current RAP propagation vectors suggest that this complex will
continue to move E-SE as it progresses into central KS, possibly
taking more of a turn to the SE with time towards McPherson and
Marion, as the complex follows the main instability axis to the SE.
Could see damaging winds along the bowing segment with heavy
rainfall as well, given the very unstable airmass.  After
coordination with SPC, gonna issue a SVR Watch for portions of
central KS for the damaging wind threat.

Ketcham

&&

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Thu Jul 2 2020

Morning convection which moved across the southern Flint Hills
has evolved into a decent MCS this afternoon across eastern
Oklahoma. This has stabilized much of the area in the wake of
the outflow boundary which arches from central Oklahoma into
portions of southwest Kansas. This will focus the more robust
convection west of the forecast area late this afternoon. As the
weak mid-level flow becomes more northerly this evening, it may
tend to keep much of this convection from developing/moving too
far east into central Kansas. However, airmass recovery is
expected within the reservoir of elevated low level moisture
across central and eastern Kansas later this evening, so will
expand slight/modest PoPs overnight. Weak northerly flow aloft
looks to be maintained across the area through Independence Day
with instability axis across eastern Kansas. While chances for
organized convection look low, cannot rule out a few storms the
next few days. Temperatures should average near or slightly above
early July climo, though will likely stay just below the 105 heat
advisory criteria.

Darmofal

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Jul 2 2020

Upper ridge will retrograde across the Southwest CONUS late in
the weekend through early next week as weak troughing over the
high Plains migrates across the area. This may provide modest
precip/convective chances across the area.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 700 PM CDT Thu Jul 2 2020

Diurnally driven convection continues across south central KS and
extreme SE KS at this time.  Most of the convection is flirting with
the KHUT/KGBD and KCNU taf sites.  Current propagation of the south
central KS storms, are moving to the NW, towards the KGBD taf site.
So will go with VCTS for the KGBD and KHUT taf sites.  Will also
include VCTS for the KCNU taf site, as outflows from the convection
to east of CNU may propagate back to west.  Think most of the
convection is diurnally driven, with most of the convection expected
to wane a couple of hours after sunset.

VFR conditions are expected overnight into Fri.

There is another chance of isolated storms across south central KS
on Fri afternoon. For now, will not include a VCTS in for this
chance, as pinning down the location of any storms is too far out to
pinpoint just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  71  94 /  30  20  20  20
Hutchinson      70  95  70  94 /  50  20  20  20
Newton          71  94  70  93 /  50  20  20  20
ElDorado        70  93  70  92 /  30  20  20  20
Winfield-KWLD   73  94  72  93 /  30  20  20  20
Russell         68  94  69  93 /  60  10  20  20
Great Bend      68  95  69  94 /  60  10  20  20
Salina          71  94  70  93 /  50  20  20  20
McPherson       70  94  69  93 /  50  20  20  20
Coffeyville     74  93  72  92 /  20  30  20  20
Chanute         73  92  72  91 /  20  30  20  20
Iola            72  91  71  90 /  20  30  20  20
Parsons-KPPF    73  92  72  91 /  20  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Jul 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices range from 100 to around 105 degrees through early
this evening.

There is a chance for thunderstorms this evening and overnight.
Any storms that develop or move into the area this evening, mainly
across far southeast Kansas and areas of central Kansas to the west
of I-135, will be capable of strong to locally damaging wind gusts
of 55 to 65 mph and nickel to quarter sized hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms through the 4th of
July weekend and into early next week. While the risk for organized
and widespread severe storms is low, a few strong to marginally
severe storms with strong winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 2, 10:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     4 ESE WILSON LAKE       38.93N 98.48W
07/02/2020  E60 MPH          LINCOLN            KS   TRAINED SPOTTER

            WINDS BLOWING DUST AND DIRT 5 TO 8 FT HIGH.

&&

METZGER
Local storm report, Jul 2, 10:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND GST     1 E RUSSELL             38.89N 98.83W
07/02/2020  E60 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

METZGER
Local storm report, Jul 2, 10:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND DMG     RUSSELL                 38.89N 98.85W
07/02/2020                   RUSSELL            KS   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

VAUGHAN
Special weather statement, Jul 2, 10:29 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1029 PM CDT Thu Jul 2 2020

KSZ049-030430-
Saline KS-
1029 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Saline County in central Kansas...

* Until 1130 PM CDT.

* At 1026 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southeast of Sylvan Grove,
  or 9 miles southwest of Lincoln...moving east at 35 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Salina, Assaria, Gypsum, Brookville, Smolan, New Cambria, Falun,
  Glendale, Bridgeport, Salina Airport and Kipp.

* The winds will arrive well ahead of the thunderstorm cluster. High
  winds could arrive as much as 40 minutes before thunderstorms
  arrive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3896 9738 3861 9737 3861 9792 3896 9793
TIME...MOT...LOC 0327Z 285DEG 31KT 3893 9826

METZGER
Local storm report, Jul 2, 10:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 W BUNKER HILL         38.87N 98.74W
07/02/2020  M62 MPH          RUSSELL            KS   MESONET

            DELAYED REPORT...MESONET STATION UP823 2.4 W
            BUNKER HILL (UPR).

&&

VAUGHAN
Special weather statement, Jul 2, 10:38 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1038 PM CDT Thu Jul 2 2020

KSZ047-030415-
Barton KS-
1038 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Barton County in central Kansas...

* Until 1115 PM CDT.

* At 1036 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving southeast
  at 35 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Ellinwood, Pawnee Rock, Albert, Great Bend Airport and
  Cheyenne Bottoms.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3848 9903 3848 9848 3826 9848 3826 9903
TIME...MOT...LOC 0337Z 293DEG 31KT 3840 9886

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:06 PM CDTSpecial Weather StatementICTBarton54 min
Jul 2, 8:19 PM CDTSevere Thunderstorm WarningICTBarton18 min
Jul 2, 8:54 PM CDTSpecial Weather StatementICTRussell36 min
Jul 2, 9:12 PM CDTSevere Thunderstorm WarningICTRussell63 min
Jul 2, 9:27 PM CDTSpecial Weather StatementICTBarton63 min
Jul 2, 9:38 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln52 min
Jul 2, 10:10 PM CDTSevere Thunderstorm WarningICTBarton, Russell44 min
Jul 2, 10:29 PM CDTSpecial Weather StatementICTSaline61 min
Jul 2, 10:30 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln60 min
Jul 2, 10:38 PM CDTSpecial Weather StatementICTBarton37 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMarion57 min
Jul 2, 11:08 PM CDTSpecial Weather StatementICTRice67 min
Jul 2, 11:19 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline56 min
Jul 2, 11:36 PM CDTSpecial Weather StatementICTReno39 min
Jul 3, 12:11 AM CDTSpecial Weather StatementICTHarvey49 min
Jul 3, 12:13 AM CDTSpecial Weather StatementICTMcPherson47 min
Jul 3, 12:23 AM CDTSpecial Weather StatementICTKingman, Reno67 min
Jul 3, 1:03 AM CDTSpecial Weather StatementICTHarvey42 min
Jul 3, 1:07 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick68 min
Jul 3, 1:16 AM CDTSpecial Weather StatementICTSumner44 min
Jul 3, 1:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.